TheLupusSite.com banner

1 - 12 of 12 Posts

·
Registered
Joined
·
1 Posts
Discussion Starter #1
I am on 300 ml of Plaquenil daily. I think maybe it is too much. I am 5'2" tall and 122 pounds. I am concerned about eye problems at this dosage but my physician does not want to lower the dose to 200 ml. Please let me know what you think.
 

·
Registered
Joined
·
7,800 Posts
Hello there,

That dose of plaquenil sounds exactly right for your weight.

The usual maximum dose is 3mgs per pound (6.5mg/kilo). That would mean that you could be at 366 mg. Many people here are at slightly over their "body weight dose"

I should think that your rheumy doesn't want to lower it as he knows that it would be far less effective treatment wise if he did. Docs will sometimes lower to 200mg if you are doing very well and have no signs of flares etc.

Katharine
 

·
Registered
Joined
·
7,800 Posts
Oh and welcome :) I hadn't noticed you were new :hehe:

I hope you enjoy being here,
Katharine
 

·
Registered
Joined
·
893 Posts
Hi

Welcome Katherine:)

A lot of people including myself have been on 400mg per day without too much of a problem.

The initial dose in some cases is introduced slowly increased over a period of months so the body can adjust properly I presume. I went straight into 400mg with no side effects,

The dose at 400mg for average body weight seems fine. There are posts if you use the search threads for 'Plaquenil' that will refer to exactly the recommended dosages.

I have been taking 400mg for 18months with no problems.
Had my eyes checked and was assured the problems on 400mg were unlikely.

Overall I would consider it a safe medication and the benefits can be slow but rewarding. It takes a while though!.

The only problem is there is a tendacy to break wind with the medication:eek:

Nicky
 

·
Registered
Joined
·
4,444 Posts
You're on a perfect dose for your height and ideal body weight, possibly a slight underdose which is why your doctor does not want to lower it anymore at this time.

Eye problems due to Plaquenil are really pretty rare, so just keep up your eye doctor appointments to be able to spot any changes early (when still probably reversible) should that rare event happen.
 

·
Registered
Joined
·
4,968 Posts
nicky00;516415 said:
The only problem is there is a tendacy to break wind with the medication:eek:

:rotfl::rotfl::rotfl::rotfl::rotfl:

I do this well all by myself. Imagine what I will be like on Plaq???:eek::eek::eek:
 

·
Registered
Joined
·
457 Posts
reading this thread worries me a little as I am on 400mg and weigh 98 lbs-7 stone.....I have been feeling really sick but this is settling now but I am on too much according to Kathrine's 3mgs per pound rule.....:worried:
Rachel
 

·
Registered
Joined
·
7,800 Posts
Hi Rachel,

Do remember that that is a guide for doctors and that it is based on "ideal body weight". If you are underweight for your size then they would go with what you should be, just as if you were overweight, they wouldn't put the plaquenil up.

Also, the difference in dosage in your case is minimal.

Your doctor knows what he/she is doing and as someone else mentioned this is one of the safest meds to be on.

Please don't worry about it, the med is so much an essential part of our treatment.

Oh and I promise it isn't "my" rule, I just keep useful bits of info like that as the question often comes up :).

Katharine
 

·
Registered
Joined
·
14,661 Posts
Welcome to the forum Mary :)

Plaquenil is such an incredibly useful medication with numerous beneficial and not very obvious side effects such as reducing cholesterol and risk of diabetes, that people take it at the maximum recommended dose for decades or forever if a lower dose results in return of symptoms. As some people put it, it will " have to be prised from their cold dead hands"

By the way, that dosage is for ideal body weight and 400mgs is the maximum recommended because above that the risk of it affecting the eyes increases somewhat over the years. It is also greater if the person is obese and elderly and has liver or kidney problems, if I remember rightly.
Dosages are cumulative and risk increases after 10 years.
I have been on Plaquenil for decades and for the past ten+ years on its stronger cousin Aralen without any problems, touch wood.
The lupus doctors I see don't see any reason for eye testing even in my circs, although I said that cost was not a factor, but I do get them done twice a year all the same.

This max recommended dose is reckoned so safe that in the UK eye tests are not even recommended as routine, although there is a cost/benefit consideration to this decision and of course if you are unlucky it is 100% to you.
In the USA my eye tests were covered by my insurance and cost $30 copay with an ophthalmologist

I reckon getting eyes tested is worth every penny for peace of mind but if that is a very real problem either financially or logistically there are things you can look out for that might indicate trouble brewing.
The eye tests should detect signs of damage starting before the person is aware of it.
Some indications of possible trouble are seeing haloes round lights, & difficulty distinguishing certain colours. There's also a device called the Amsler Grid available for print -out on line. You could also do your own field vision test by looking straight ahead stretching out your arm at shoulder height to the side & backward then bringing it round slowly in front of you, noting where the arm is when you can see a finger in your peripheral vision.
I'll see if I can find a list of self checks and symptoms

If there ever is a problem, another antimalarial called Quinacrine in the USA, Mepacrine in the UK, does not affect the eyes. It can also be added to Plaquenil to great effect if there's a need for greater antimalarial pow.

Of course nobody wants to take more medicine than necessary. If things are looking good and you are feeling good, your doctor might be willing to let you try to lower it as trial.
Many doctors keep the patients on it for at least two years before suggesting stopping to make sure its full disease remitting potential has been achieved. Reducing before stopping is a good idea.
Many patients who are in remission of very severe disease stay on Plaquenil even when they have stopped other meds, as an 'insurance', as one renowned lupologist puts it.
It may well avoid the need for more toxic drugs with greater potential for harmful side effects.

All the best
Clare
 

·
Registered
Joined
·
14,661 Posts
Hello Rachel

It isn't even "a rule", just a guideline for good practice based on statistics and years of experience of this and similar drugs used for malaria too. Ask your high street optometrist for a check up (macular visual field ) if this is preying on your mind.
Ask your rheumy about adding Mepacrine to the Plaquenil the combination is likely to be more effective than simply increasing the Plaquenil.

:)
Clare
 

·
Registered
Joined
·
457 Posts
Phew, thank you Claire and Kathrine!!

Asked about Mepacrine but he wants to see how I do 400mg of Plaquenil first

Thanks again.....so glad you guy are out there!!!

Rachel
 

·
Registered
Joined
·
5,267 Posts
I am 125 pounds and 5'5" and I take 400 mg a day. 200 in the morning, 200 in the evening. When the doctor first gave to me, he started off with that and then increased to 500 mg and I was halucinating ! So back down to 400 with no problems. I first got my eyes tested every 6 months for the first two years, now I go every year unless a problem.
 
1 - 12 of 12 Posts
Top